Fluconazole... for what???
Sep 1, 2004
Dear Dr. Bob:
My HIV-positive partner has recently (within the past few months) developed hypopigmented nummular macules on his trunk, primarily his back and flanks, and a few on his abdomen. His doctor, who is supposed to be one of the leaders in HIV treatment, prescribed fluconazole for him. After a short supply of the drug, the macules seemed to diminish, but never disappeared. Now, the doc has him taking it again, this time for a longer duration (200 mg dosage), and tells him that the condition should clear up in about three weeks or so. He never did tell my partner what the condition is called.
Isn't fluconazole prescribed for candidiasis? I don't believe my partner has, or has had, candidiasis at any time. In fact, he's remained remarkably healthy for many years, with good T cell counts and very low-to-undetectable viral loads. I understand that the Candida organisms can reach the blood and cause systemic candidiasis, resulting in many other types of problems besides the well-known thrush in the oral cavity and esophagus; however, as I mentioned, I am nearly 100% positive that my partner has never had a Candida infection. Would fluconazole be prescribed for anything else (or anything resembling the condition I described)?
It seems to me that his condition is more like vitiligo than anything else... but I'm curious what you think about it. I don't even know if this is an HIV-related condition or not.
Thanks in advance for any assistance you can provide.
Response from Dr. Frascino
Wouldn't it be easier and make a lot more sense to ask your partner's doctor rather than me? After all, he's the one who saw the "hypopigmented nummular macules" and prescribed the drug, not me. Right?
Fluconazole is an antifungal agent. Yes, it can be used to treat candidal infections as well as other types of fungus, such as Cryptococcus. The best guess I could make is that your boyfriend may have a skin fungus, such as tinea versicolor, which can present as hypopigmented patches. A short course of fluconazole is usually very effective in eradicating the fungus, although the hypopigmented areas may take a while to resolve. But, this is only a guess. If you really want to know what's going on, have your partner contact his doctor for a complete explanation.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Pain In Penis A Symptom Of AIDS?
- Sore On Mouth Could I Have Acute HIV Infection
- Can You Get AIDS From Blowjob From A Prostitute?
- Chills After Unprotected Vaginal Sex Worried I Have HIV
- Diarrhea After Blowjob Worried I Have HIV
- Vaginal Discharge After Getting Fingered Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.